Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Feb 11, 2018, 5:33 AM EST for Tazewell County, Virginia. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2018, 5:33 AM EST (10:33 UTC)
- Expired
- Feb 12, 2018, 5:33 AM EST
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clinch River near Richlands (RLRV2).
- Action stage
- 7.5 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03521500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
532
WGUS41 KRNK 111033
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EST Sun Feb 11 2018
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Clinch River Near Richlands affecting Tazewell County
2 to 4 inches of rain have fallen in the Clinch River Basin since
Saturday afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC185-112233-
/O.NEW.KRNK.FL.W.0002.180211T1033Z-000000T0000Z/
/RLRV2.1.ER.180211T0815Z.180211T0954Z.000000T0000Z.NO/
533 AM EST Sun Feb 11 2018
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Clinch River Near Richlands.
* from early this morning until late tonight.
* At 04AM Sunday the stage was 10.3 feet. The river will crest around 12.5 feet
this afternoon then fall back below flood stage late this evening.
* Flood Stage is 10.0 feet.
* Impact...at 10.0 feet...Water begins to flood baseball field near
water treatment plant. At 12.0 feet the river floods low-lying roads near Raven.
* Flood history...this crest compares to a previous crest of 12.3
feet on March 5 2015.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$3 follow-up statements
469
WGUS81 KRNK 111117
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 AM EST Sun Feb 11 2018
...The flood warning continues for the following rivers in West
Virginia...Virginia..
Greenbrier River At Alderson affecting Greenbrier...Monroe and
Summers Counties
Clinch River Near Richlands affecting Tazewell County
1 to 3 inches of rain with locally higher has fallen across the Greenbrier
and Clinch River basins, since Saturday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued by noon today.
&&
WVC025-063-089-111917-
/O.CON.KRNK.FL.W.0001.180211T1925Z-180212T2220Z/
/ALDW2.1.ER.180211T1925Z.180212T0000Z.180212T1020Z.NO/
617 AM EST Sun Feb 11 2018
the Flood Warning continues for
the Greenbrier River At Alderson.
* from this afternoon until Monday afternoon
* at 05AM Sunday the stage was 8.6 feet and rising.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by this afternoon and continue
to rise to near 15.6 feet by this evening. The river will fall
below flood stage by early tomorrow.
* Impact...at 15.0 feet...Farm land along river bank near gage is
flooded.
* Flood history...this crest compares to a previous crest of 15.7
feet on Jan 31 2013.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
VAC185-111917-
/O.CON.KRNK.FL.W.0002.000000T0000Z-000000T0000Z/
/RLRV2.1.ER.180211T0815Z.180211T0954Z.000000T0000Z.NO/
617 AM EST Sun Feb 11 2018
the Flood Warning continues for
the Clinch River Near Richlands.
* until further notice.
* at 06AM Sunday the stage was 10.2 feet and slowly rising.
* Flood stage is 10.0 feet.
* Impact...at 10.0 feet...Water begins to flood baseball field near
water treatment plant.
* Flood history...this crest compares to a previous crest of 10.7
feet on Apr 24 2017.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$506
WGUS81 KRNK 111845
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EST Sun Feb 11 2018
...The Flood Warning continues for the following rivers in Virginia..
Clinch River Near Richlands affecting Tazewell County
The Clinch River at Richlands remains in flood early this afternoon but
only slightly above the minor flood stage of 10 feet. A small secondary rise
has occurred over the past several hours but this trend is not expected to
continue as the rainfall has diminished. The river should begin to drop
by this evening and fall below flood stage tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued later this evening.
&&
VAC185-120245-
/O.CON.KRNK.FL.W.0002.000000T0000Z-000000T0000Z/
/RLRV2.1.ER.180211T0815Z.180211T1745Z.000000T0000Z.NO/
145 PM EST Sun Feb 11 2018
the Flood Warning continues for
the Clinch River Near Richlands.
* until further notice.
* at 12PM Sunday the stage was 10.5 feet.
* Flood stage is 10.0 feet.
* The river will remain between 10 and 11 feet until later this evening.
* Impact...at 11.0 feet...River begins to affect the water treatment
plant.
* Flood history...this crest compares to a previous crest of 10.7
feet on Apr 24 2017.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
pc680
WGUS81 KRNK 120427
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EST Sun Feb 11 2018
...The Flood Warning is cancelled for the following rivers
in Virginia...
Clinch River Near Richlands affecting Tazewell County
The river level on the Clinch River near Richlands has fallen
below the 10 foot flood stage and should continue to drop
overnight. Thus the warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
This will be the last statement regarding flooding along the
Clinch River near Richlands.
&&
VAC185-120457-
/O.CAN.KRNK.FL.W.0002.000000T0000Z-180212T0427Z/
/RLRV2.1.ER.180211T0815Z.180211T2115Z.180212T0320Z.NO/
1127 PM EST Sun Feb 11 2018
the Flood Warning is cancelled for
the Clinch River Near Richlands.
* at 10PM Sunday the stage was 9.9 feet and falling.
* Flood stage is 10.0 feet.
* Flood history...this crest compares to a previous crest of 10.7
feet on Apr 24 2017.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 11, 3:22 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 11, 3:22 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
322 AM EST Sun Feb 11 2018
.SYNOPSIS...
Low pressure was over Tennessee and will track into New York today,
then push a cold front through the Mid Atlantic region tonight. High
pressure moves from New England on Tuesday to Georgia on Wednesday.
The next cold front crosses the region Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 322 AM EST Sunday...
No changes planned to Flood Watch.
Axis of deep moisture remains over southwest Virginia, northwest
North Carolina and southeast West Virginia through the afternoon. As
500mb flow gradually becomes west, the axis shifts to the
southeast. At the surface a pre-frontal trough crosses the area
Low over the Tennessee Valley move north into New York today. This
keeps the main cold front west of the region. The front crosses
through the area tonight turning surface and low level winds to the
west and northwest. Will taper back on the rain tonight from
northwest to southeast, keeping the highest probability of rain
along and ahead of the front. Stayed closer to the timing of the NAM
for where the front will be by Monday morning.
Lifted index values still show a narrow in-situ wedge, which lines
up with temperatures in the mid to upper 40s from the Alleghany
Highlands into the Roanoke Valley. Guidance has the warmer air
advancing up to Rockbridge and Bath Counties by early afternoon.
Will keep isolated thunder in the warm sector for today and tonight.
Best instability will be southeast of Danville this afternoon and
evening.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 322 AM EST Sunday...
The unsettled weather will continue as front remains situated just
south of the forecast area into Monday. There is just enough cold
air and moisture Monday morning on the northwest portions of
forecast area for some light winter precipitation mainly in
Greenbrier county of southeast West Virginia and perhaps across the
Alleghany Highlands. Utilized the NAM temperature profiles for
precipitation type. Not expecting any travel problems with the light
precipitation. Otherwise, most of the precipitation will be in the
form of rain. The rain will be more numerous in the southeast Monday
as another wave of low pressure moves along the front across GA/SC
with easterly flow keeping deeper moisture in the Carolinas and
southern Virginia. High temperatures on Monday will range from the
upper 30s in northwest Greenbrier county in West Virginia to the mid
50s in the Piedmont.
Strong high pressure to our northwest over the Great Lakes will push
the precipitation further south by Monday night, but on the backside
an inverted trough sets up along the southern Appalachians. Though
deeper moisture is gone, low level moisture remains so kept chance
pops around for most of the forecast area. May start to see wintry
precip, light in intensity by late Monday night/early Tuesday as
colder air works into the low levels as a wedge sets up. At the
moment, keeping it as rain and snow. Low temperatures will vary
from the upper 20s in the mountains to the upper 30s along the
southern Blue Ridge mountains.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 322 AM EST Sunday...
Somewhat active pattern as southwest flow becomes more zonal
midweek. High pressure works over the area but models are slow in
dispelling all the moisture such that will keep low chance pops
around. Front arriving Thursday will slide in from the northwest,
then orient itself from east to west keeping a fairly decent threat
of rain Thursday into possibly Friday. Still a lot of variability in
the models on this set up. Therefore kept pops around into Saturday.
If colder air can push in with the front set up to our south, we
could see another shot of wintry wx, though upper pattern favors
more rain vs wintry mix as opposed to snow, with wedge in place, but
for now keeping it rain vs snow.
Temperatures will be seasonably cool Tuesday with wedge, then we
warm up Wed-Thu, with some cool down Fri-Sat.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 638 PM EST Saturday...
Significant impact to aviation operations in the 06z TAF period
from IFR to LIFR conditions from both ceilings, fog and heavier
rains, mtn obscuration as well as low-level wind shear.
With very few exceptions, most TAFs are presently IFR to LIFR.
Likely to have continued moderate/heavy rain lingering into the
early morning hours, but a little bit of a break should allow
for more IFR to MVFR conditions by late morning. Next round of
rain and even some possible thunder toward Sunday afternoon.
Timing this next round of rain is low and will only leave VCSH
or a VFR -RA late in the TAF period. South winds increase to
6-12 kts Sunday.
Moderate confidence in ceilings. Low to moderate confidence in
visbys. High confidence in winds.
Extended Aviation Discussion...
Mainly MVFR ceilings and reduced visibilities will continue
through Sunday night. High pressure begins to build into the
region Monday and ceilings are expected to lift to VFR at most
locations, with some upslope low clouds still probable at
KBLF/KLWB.
A low level wedge will then develop by Tuesday as a
weak system scoots by to the south and helps low level moisture
return into Tuesday night. This may keep sub- VFR around wit
low ceilings again Tuesday/Tuesday night before some slow
improvement occurs as the wedge weakens on Wednesday. Another
cold front may then bring another round of sub-VFR in low cigs
and showers on Thursday.
&&
.HYDROLOGY...
As of 215 AM EST Sunday...
Closely watching response of area rivers, especially the Greenbrier,
Clinch, upper James and New. Rainfall amounts from 1AM Saturday to
1AM Sunday were generally greater than one inch northwest of a
Buckingham, VA to Wilkesboro, NC line. 1.5 to 3 inches amounts were
estimated by radar northwest of a Covington, VA to Saltville, VA
line. Another 1 to 2 inches of rain are expected by Monday morning.
A River Flood Warning is in effect for the Greenbrier River at
Alderson.
A Flood Warning is in effect for Tazewell County including for the
Clinch River at Richlands.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday morning for VAZ007-009>020-022>024-
032>035.
NC...Flood Watch through Monday morning for NCZ001>003-018-019.
WV...Flood Watch through Monday morning for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/WP
AVIATION...AL/JH/JR
HYDROLOGY...AMS/KK/PMHazardous weather outlook, Feb 10, 9:05 PM EST, 8 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 905 PM EST Sat Feb 10 2018 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 120215- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 905 PM EST Sat Feb 10 2018 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-120215- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 905 PM EST Sat Feb 10 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. Widespread moderate to heavy rain at times could lead to localized small stream and poor drainage flooding overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 11, 12:20 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FLASH FLOOD SSE PRINCETON 37.36N 81.10W
02/11/2018 MERCER WV 911 CALL CENTER
MERCER COUNTY WARNING POINT REPORTS THAT STAFFORD DRIVE
IN PRINCETON IS CLOSED DUE TO HIGH WATER.
&&
LOCONTOLocal storm report, Feb 11, 12:23 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FLASH FLOOD 1 SSE PRINCETON 37.35N 81.09W
02/11/2018 MERCER WV 911 CALL CENTER
MERCER COUNTY 911 INDICATES INGLESIDE ROAD IN PRINCETON
IS CLOSED DUE TO HIGH WATER.
&&
LOCONTOLocal storm report, Feb 11, 12:25 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FLOOD 3 E MATOAKA 37.42N 81.20W
02/11/2018 MERCER WV 911 CALL CENTER
MERCER COUNTY 911 INDICATES THAT PART OF ROUTE 10 NEAR
LAKE BOTTOM IN THE TOWN OF LASHMEET IS CLOSED DUE TO HIGH
WATER.
&&
LOCONTOLocal storm report, Feb 11, 2:05 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM FLOOD 5 SSE HINTON 37.60N 80.85W
02/11/2018 SUMMERS WV BROADCAST MEDIA
FLOODING REPORTED ON LITTLE WOLF CREEK ROAD NEAR FOREST
HILL.
&&
LOCONTOLocal storm report, Feb 11, 5:13 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HEAVY RAIN 4 ESE BUFFALO RIDGE 36.73N 80.19W
02/11/2018 M3.15 INCH PATRICK VA TRAINED SPOTTER
POLEBRIDGE CREEK NEAR BANKFULL.
&&
EVENT NUMBER RNK1800376
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 7:12 PM EST | Areal Flood Advisory | RNK | Tazewell | 6 hr |
| Feb 11, 1:42 AM EST | Areal Flood Warning | RNK | Tazewell | 12 hr |
| Feb 11, 2:24 AM EST | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 6 hr |
| Feb 11, 3:52 AM EST | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, Floyd, Franklin, Henry and 5 more | 9 hr |
| Feb 11, 8:50 AM EST | Areal Flood Advisory | RNK | Giles | 4 hr |
| Feb 11, 5:03 PM EST | Areal Flood Advisory | RNK | Amherst, Appomattox, Buckingham, Campbell, City of Lynchburg | 3 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.